Virginia, 2007

Heavy Snow in Virginia, February 6 to 7, 2007

February 6 to 7, 2007 · NWS RNK · 8 events in 8 counties and zones

An area of low pressure moving across the Ohio Valley brought moderate to heavy snowfall (4 to 8 inches) to portions of Southwest Virginia during the evening of February 6th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure moving across the Ohio Valley brought moderate to heavy snowfall (4 to 8 inches) to portions of Southwest Virginia during the evening of February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 6, 2:45 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 6, 2:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST TUE FEB 6 2007

.SHORT TERM /TONIGHT/...
MAIN CONCERN OBVIOUSLY THE CLIPPER SYSTEM TONIGHT CURRENTLY SLIDING
THRU MIDWEST AND LOWER OHIO VALLEY. SYSTEM QUITE IMPRESSIVE ON
LATEST RADAR MOSAIC...WITH PLENTIFUL MOISTURE AND OBVIOUS BANDING
FEATURES PRESENT. THIS IS THE BIGGEST CONCERN OVERNIGHT...WITH
POTENTIAL FOR SOME BANDING UP OF SNOWFALL...WHICH COULD EASILY LEAD
TO HIGHER LOCAL TOTALS. LATEST GFS AND NAM CONTINUE TO SUGGEST BEST
PERIOD OF FORCING PER 500-300 MB Q-VECTOR CONVERGENCE SLIDES THRU
THE AREA BETWEEN ABOUT 00Z AND 09Z BEFORE SUPPORT QUICKLY WANES.
ISENTROPIC LIFT/WARM ADVECTION REALLY QUITE IMPRESSIVE ON BOTH MAJOR
MODELS...WITH SOME 45-50 KNOTS OF LIFT INTO THE COLD AIR. A LOOK AT
TIME HEIGHTS OVER THE WEST REVEALS A NEARLY CLASSIC SIGNATURE OF
FRONTOGENESIS SLOPING UPWARD INTO THE COLD AIR...WITH NEGATIVE
SATURATED EPV LAYER JUST ABOVE...INDICATIVE OF ENHANCED FRONTAL
CIRCULATION POTENTIAL CONTRIBUTING TO ADDED LIFT. IN ADDITION...SOME
UPSLOPE ENHANCEMENT POSSIBLE FAR WESTERN RIDGES AS LOW LEVEL FLOW
TURNS MORE WEST/NORTHWEST OVERNIGHT WITH RENEWED COLD ADVECTION. ALL
OF THIS SPELLS A TRICKY SNOWFALL AMOUNT FORECAST OVER THE
WEST/NORTHWEST TONIGHT...AS WARNING CRITERIA SNOW CERTAINLY A
POSSIBILITY. HOWEVER...GIVEN QUICK PACE OF SYSTEM...PREFER TO KEEP
THINGS ON THE HIGH END OF THE GOING ADVISORY...BUT WILL MENTION
LOCALLY HIGHER AMOUNTS IN THE WSW.

FARTHER SOUTH AND EAST...EXPECT LOWER TOTALS GIVEN DOWNSLOPE
EFFECTS...HOWEVER STILL AN ACCUMULATING SNOWFALL EXPECTED AS
LIFT/FRONTOGENESIS SHOULD ACT TO OVERCOME DRYING. WILL CONTINUE WITH
THE PREVIOUS SNOW ADVISORY FOR THESE AREAS AS WELL...WITH A GENERAL
2 TO 4 INCHES FAR NORTH TAPERING TO AROUND AN INCH LOWER NEW RIVER
VALLEY. ONE THING IS FOR SURE ABOUT THIS SYSTEM - THERE WILL BE A
SHARP CUTOFF TO THE PRECIPITATION...AND EVENTUAL LOCATION STILL TO
BE DETERMINED...HOWEVER HAVE ATTEMPTED TO SHOW A BETTER GRADIENT IN
THE LATEST GRIDS...WITH LITTLE OR NO PRECIP EXPECTED OVER SOUTHSIDE
VA INTO NORTHERN NC. THE MOUNTAINS OF NORTH CAROLINA ARE PERHAPS THE
MOST TRICKY GIVEN POSSIBLE WARM AIR INTRUSION WITH STRONG WARM
ADVECTION...WHICH COULD PROVIDE RISING TEMPS INTO THE OVERNIGHT.
HOWEVER...APPEARS MAJORITY OF PRECIP WILL STAY OUT OF THIS AREA
OUTSIDE OF INITIAL BURST ON LEADING EDGE OF CLIPPER.

WINDS ALSO OF CONCERN LATE TONIGHT NORTHERN MOUNTAINS OF NC INTO
GRAYSON/CARROLL COUNTIES VA AS STOUT LOW LEVEL JET CRANKS WITH
TIGHTENING BAROCLINIC GRADIENT/WARM ADVECTION. WARM ADVECTION
REGIMES NOT USUALLY NOTED FOR BEING BIG WIND PRODUCERS FOR THIS
AREA...HOWEVER WARM SURGE WILL BE QUICKLY FOLLOWED BY COLD ADVECTION
BY MORNING...AND APPEARS THIS WILL BE THE PERIOD WHERE WINDS MAY
GUST TO ADVISORY LEVELS...AND POSSIBLY LOW END WARNING LEVELS WITH
CHANNELING FLOW AROUND BOONE. THIS SHOWN BY LATEST CROSS SECTIONS
SHOWING 50 KNOT FLOW EXTENDING BELOW RIDGE TOP LEVEL AT SAME TIME AS
SUBSIDENCE MAXIMIZED WITH PRESSURE RISES BEHIND DEPARTING SYSTEM.
WITH THIS IN MIND...WILL HOIST A WIND ADVISORY FOR THE
AFOREMENTIONED AREAS THRU 9 AM TOMORROW.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
BROAD NW FLOW ALOFT CONTINUES COLD TEMPS. AN INVERTED TROF PUSHES
ACROSS THE GULF COAST STATES THURSDAY-FRIDAY...BUT APPEARS ANY
PRECIP WITH THIS FEATURE WILL STAY SOUTH OF US. BELIEVE MOISTURE/QPF
IS TOO FAR NORTH ON GFS. SOME PHASING OF THE POLAR AND SUBTROPICAL
JETS EXPECTED EARLY NEXT WEEK OVER THE EASTERN US.  OPERATIONAL GFS
APPEARS TO AN OUTLIER ACROSS SOUTHERN CANADA BY DAY 6...LACKING THE
STRONG HIGH SHOWN BY OTHER SOLUTIONS. FOR MEDIUM RANGE FOLLOWED
HPCGUIDE WHICH WAS A BLEND OF 00Z ECMWF...GEFS MEAN AND GEM GLOBAL.
QUESTIONS REMAIN ON THE LOW DEVELOPING OVER THE TN VALLEY ON
DAY 7.

&&

.AVIATION /20Z-18Z/...
APPROACHING CLIPPER SHORTWAVE WILL BRING DETERIORATING WEATHER
CONDITIONS TO WESTERN AREAS THIS EVENING...WITH A BAND OF LIGHT TO
MODERATE...AND OCCASIONALLY HEAVY...SNOW SPREADING OVER THE AREA
TOWARD SUNSET. FARTHER EAST...SNOW WILL TAKE A BIT LONGER TO MOVE
INTO ROANOKE AND THEN LYNCHBURG. EXPECT DANVILLE MAY BE ON THE
SOUTHERN END OF THIS SYSTEM AND MAY NOT SEE ANY PRECIPITATION AT
ALL. CONDITIONS WILL GO FROM VFR EARLY IN THE TAF PERIOD...TO MVFR
AND THEN IFR OVER THE WEST...WITH LOCALIZED VLIFR POSSIBLE NEAR ANY
HEAVIER BANDS OF SNOW...WHICH APPEAR PROBABLE GIVEN STRONG
FRONTOGENETIC FORCING OVERNIGHT. ROANOKE SHOULD STAY MAINLY
IFR...BUT COULD ALSO SEE PERIODS OF LOWER CONDITIONS. WINDS WILL BE
A BIT GUSTY OVER THE MOUNTAINS...PARTICULARLY OVER FAR SOUTHWEST
VIRGINIA INTO NORTHWEST NORTH CAROLINA...WHERE LOCALIZED GUSTS TO
AROUND 50 MPH ARE POSSIBLE AS STRONG LOW LEVEL JET CRANKS IN WARM
ADVECTION REGIME. CONDITIONS WILL IMPROVE QUICKLY EAST OF THE
MOUNTAINS TOMORROW MORNING AS DOWNSLOPE FLOW HELPS ERODE LOW LEVEL
MOISTURE...THOUGH CLOUDS LIKELY TO BECOME BANKED UP OVER THE WESTERN
MOUNTAINS...WITH IFR CONDITIONS POSSIBLY HOLDING TOUGH NEAR
BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR VAZ007-010-011-
     018>020-022>024-034-035.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST WEDNESDAY FOR
     VAZ015-016.

NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST WEDNESDAY FOR
     NCZ001-002-018.

WV...SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR WVZ042>045.

&&

SHORT TERM...DL
LONG TERM...KK
AVIATION...DL
Hazardous weather outlook, Feb 6, 5:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EST TUE FEB 6 2007

VAZ019-020-WVZ042>045-071045-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM TODAY. WIND CHILLS
OF 5 TO 15 BELOW ZERO CAN BE EXPECTED...EVEN COLDER ALONG THE
HIGHEST RIDGES.

A SNOW ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON UNTIL 7 AM
WEDNESDAY. A CLIPPER SYSTEM WILL BRING 3 TO 5 INCHES OF SNOW TO
THE AREA. LOCALLY HIGHER AMOUNTS NORTH OF BLUEFIELD AND LEWISBURG
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT AND
WEDNESDAY MORNING.

VAZ007-010-011-018-023-024-071045-
TAZEWELL-BLAND-GILES-CRAIG-BOTETOURT-ROCKBRIDGE-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM TODAY. WIND CHILLS
OF 5 TO 15 BELOW ZERO CAN BE EXPECTED...EVEN COLDER ALONG THE
HIGHEST RIDGES.

A SNOW ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON UNTIL 7 AM
WEDNESDAY. A CLIPPER SYSTEM WILL BRING 2 TO 4 INCHES OF SNOW TO
THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT AND
WEDNESDAY MORNING.

VAZ009-012>014-071045-
SMYTH-WYTHE-PULASKI-MONTGOMERY-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM TODAY. WIND CHILLS
OF 5 TO 15 BELOW ZERO CAN BE EXPECTED.

A CLIPPER SYSTEM WILL BRING 1 TO 3 INCHES OF SNOW TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT AND
WEDNESDAY MORNING.

NCZ001-002-018-VAZ015>017-071045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM TODAY. WIND CHILLS
OF 5 TO 15 BELOW ZERO CAN BE EXPECTED..

A CLIPPER SYSTEM WILL BRING 1 TO 2 INCHES OF SNOW TO THE AREA TONIGHT.
LOCALLY HIGHER AMOUNTS NORTH OF BLUEFIELD AND LEWISBURG ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT AND
WEDNESDAY MORNING.

VAZ022-034-035-071045-
ROANOKE-BEDFORD-AMHERST-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM TODAY. WIND CHILLS
OF 5 TO 15 BELOW ZERO CAN BE EXPECTED.

A SNOW ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON UNTIL 7 AM
WEDNESDAY. A CLIPPER SYSTEM WILL BRING 1 TO 3 INCHES OF SNOW TO
THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT AND
WEDNESDAY MORNING.

VAZ032-033-071045-
PATRICK-FRANKLIN-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM WILL MOVE ACROSS TONIGHT BRINGING AROUND AN INCH
OF SNOW TO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ043-044-058-059-071045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM ARRIVES TONIGHT. THIS WILL BRING LIGHT SNOW TO
THE AREA WITH LESS THAN AN INCH EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ045>047-071045-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
545 AM EST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM WILL AFFECT THE AREA TONIGHT. EXPECT LIGHT SNOW
WITH AROUND AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Bath

When
February 6, 3:30 PM EST to 11:50 PM EST
Where
Bath forecast zone
Reported by
Public
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the county.

Heavy Snow, Alleghany

When
February 6, 4:00 PM EST to February 7, 1:30 AM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Heavy Snow, Craig

When
February 6, 4:20 PM EST to February 7, 1:00 AM EST
Where
Craig forecast zone
Reported by
Department of Highways
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the county, with the highest amounts near the West Virginia border.

Heavy Snow, Giles

When
February 6, 4:30 PM EST to February 7, 1:30 AM EST
Where
Giles forecast zone
Reported by
Department of Highways
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Four to Five inches of snow fell across the county.

Heavy Snow, Rockbridge

When
February 6, 4:30 PM EST to February 7, 3:00 AM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the county.

Heavy Snow, Botetourt

When
February 6, 5:00 PM EST to February 7, 3:00 AM EST
Where
Botetourt forecast zone
Reported by
COOP Observer
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the county.

Heavy Snow, Roanoke

When
February 6, 5:45 PM EST to February 7, 4:20 AM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Four inches of snow fell across Roanoke County, including Roanoke City.

Heavy Snow, Bedford

When
February 6, 6:30 PM EST to February 7, 3:30 AM EST
Where
Bedford forecast zone
Reported by
COOP Observer
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Three to Five inches of snow fell across the county, with the highest amounts close to the Blue Ridge.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16493, 16519, 16517, 16512, 16527, 16526, 16524, 16528.